Louisiana, 2008

Hail and Damaging Wind in Louisiana, June 25, 2008

June 25, 2008 · NWS JAN · 2 events in 2 counties and zones

Numerous thunderstorms developed across the region on Wednesday June 25th. The atmosphere was very unstable and many of the storms reached severe limits and produced hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Numerous thunderstorms developed across the region on Wednesday June 25th. The atmosphere was very unstable and many of the storms reached severe limits and produced hail and damaging wind gusts. The overwhelming majority of the severe storms were across areas along and south of Interstate 20. Thunderstorms began early, developing between 11 am and noon and continued through late afternoon. The most significant damage was around Wesson where 85 mph winds occurred and golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 25, 9:59 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 25, 9:59 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1059 AM CDT WED JUN 25 2008

.UPDATE...ISOLATED CONVECTION WAS DEVELOP ACROSS THE SOUTHWESTERN
ZONES EARLY ALREADY. STILL LOOKS LIKE THE LINGERING BOUNDARY OVER THE
NORTHERN GULF WILL MOVE INLAND THROUGH THE DAY. IN THE MEANTIME...
LIGHT SOUTHERLY WINDS CONTINUE AROUND THE CWA...WITH DEWPOINTS NEAR
70 AT MOST SITES. LOOKING FOR TYPICAL DIURNAL ACTIVITY TO DEVELOP BY EARLY
AFTERNOON. SOUNDINGS SHOW GOOD LAPSE RATES FROM 850-700 MB. OF COURSE
MOISTURE IS BETTER SOUTH...BUT PW VALUES AROUND JAN WERE STILL ABOUT
1.5IN. WILL CONTINUE ISOLATED SEVERE WORDING IN THE HWO FOR THE
ENTIRE AREA...THERE WAS THE POTENTIAL FOR MICROBURST ACTIVITY IN ALL
QUADS...SLIGHTLY LOWER TO THE NORTHWEST WHERE MOISTURE MAY BE A
LITTLE LESS. WITH ALL OF THE SAID...DID NOT MAKE ANY ADJUSTMENTS TO
THE CURRENT FORECAST. ISOLATED TO SCATTERED POPS WERE GOOD. TEMPS
WERE OK.

&&

.AVIATION...ISOLATED THUNDERSTORMS WERE DEVELOPING AROUND THE AREA
EARLY...HEZ AND MAYBE TVR WILL SEE THE IMPACTS OVER THE NEXT HOUR OR
TWO. OTHERWISE...WILL MAINTAIN VCTS AT ALL SITES THROUGH THE EARLY
AFTERNOON. MAY HAVE TO ADJUST THE TIMING FOR POSSIBLE THUNDERSTORMS
AT EACH SITE. RIGHT NOW...HBG MAY SEE THUNDERSTORM ACTIVITY BY 18Z.
JAN MAY SEE A FEW SHOWERS IN THE AREA ALSO BY 18Z. FOR THE REST OF
THE AREA WILL MAINTAIN LATE AFTERNOON ACTIVITY...GENERALLY DEVELOPING
AROUND 21Z. BEYOND 03Z...MAY HOLD ON TO VCSH FOR LINGERING SHOWERS
THRU 6Z. WILL ALSO MAINTAIN PATCHY FOG FROM AROUND 9Z-12Z. THE
SCENARIO WILL LIKELY BE THE SAME FOR THURSDAY...WITH STORMS
DEVELOPING EARLY ACROSS THE SOUTH AND MOVING NORTH THROUGH THE
MORNING AND AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  70  89  70 /  45  35  59  21
MERIDIAN      92  67  88  67 /  31  35  62  27
VICKSBURG     93  68  88  71 /  48  32  56  16
HATTIESBURG   93  69  88  70 /  36  23  67  29
NATCHEZ       90  69  86  70 /  50  20  66  26
GREENVILLE    95  69  89  71 /  25  27  45  16
GREENWOOD     93  70  88  71 /  25  33  50  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7
Hazardous weather outlook, Jun 25, 11:06 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1206 PM CDT WED JUN 25 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261715-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1206 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA THROUGH THIS EVENING. WIND GUSTS TO 60 MPH AND PENNY
SIZED HAIL WILL BE POSSIBLE. BRIEF DOWNPOURS LEADING TO PONDING OF
WATER ON ROADWAYS WILL BE LIKELY.

PLENTY OF MOISTURE AND AFTERNOON HEATING WILL INCREASE INSTABILITY
ACROSS THE REGION. WHEN COMBINED WITH DRIER AIR AND COOLER
TEMPERATURES ALOFT...DAMAGING WINDS AND HAIL MAY DEVELOP ACROSS THE
ARKLAMISS INTO THE EVENING. LOW LEVEL WINDS AND SEA BREEZE ACTIVITY
WILL LEAD TO CLUSTERS OF STORMS ACROSS THE SOUTH...INCREASING THE
POTENTIAL FOR SEVERE WIND GUSTS...MAINLY SOUTH OF INTERSTATE 20. MOST
OF THE ACTIVITY SHOULD DIMINISH ACROSS THE REGION AFTER SUNSET WITH
THE LOSS OF AFTERNOON HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.
ACTIVATION IS OTHERWISE NOT ANTICIPATED THROUGH NEXT TUESDAY JULY 1.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 25, 1:05 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     WESSON                  31.70N 90.40W
06/25/2008                   COPIAH             MS   EMERGENCY MNGR

            POWER OUTAGES, TREES DOWN, AND WINDOWS AND A ROOF BLOWN
            OFF OF A STORE IN WESSON.

0135 PM     HAIL             WESSON                  31.70N 90.40W
06/25/2008  E1.75 INCH       COPIAH             MS   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN WESSON.

&&

ET
Local storm report, Jun 25, 1:40 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     2 W MORGANTOWN          31.31N 89.95W
06/25/2008                   MARION             MS   LAW ENFORCEMENT

            A FEW TREES DOWN ON MORGANTOWN ROAD.

&&

ET
Special weather statement, Jun 25, 1:40 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT WED JUN 25 2008

MSZ065-066-073-074-252010-
COVINGTON MS-JONES MS-FORREST MS-LAMAR MS-
240 PM CDT WED JUN 25 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF SANFORD AT 240 PM
CDT...MOVING NORTHEAST AT 12 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN COVINGTON...FORREST...JONES AND LAMAR COUNTIES...INCLUDING
THE CITIES OF COLLINS AND PETAL...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Local storm report, Jun 25, 1:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     WESSON                  31.70N 90.40W
06/25/2008                   COPIAH             MS   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN IN THE WESSON AREA.

0149 PM     HAIL             PURVIS                  31.14N 89.41W
06/25/2008  E0.25 INCH       LAMAR              MS   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED ON HIGHWAY 11

0158 PM     TSTM WND DMG     PURVIS                  31.14N 89.41W
06/25/2008                   LAMAR              MS   EMERGENCY MNGR

            A POWERLINE AND TREE WERE BLOWN DOWN AT THE INTERSECTION
            OF MITCHELL ROAD AND ALDON ROAD.

&&

HAMRICK
Local storm report, Jun 25, 2:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             4 N SANDY HOOK          31.09N 89.80W
06/25/2008  E0.75 INCH       MARION             MS   EMERGENCY MNGR

            PENNY SIZED HAIL REPORTED ON HWY 35.

&&

ET
Local storm report, Jun 25, 2:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     HATTIESBURG             31.31N 89.31W
06/25/2008                   FORREST            MS   EMERGENCY MNGR

            3 TREES BLOWN DOWN NEAR THE FORREST EOC OFFICE ON HWY 11.

0240 PM     HAIL             2 N PETAL               31.37N 89.25W
06/25/2008  E0.75 INCH       FORREST            MS   EMERGENCY MNGR

            PENNY SIZE HAIL WAS REPORTED AND ONE TREE WAS BLOWN DOWN
            IN THE LEEVILLE COMMUNITY.

&&

JFAIRLY

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, West Carroll

When
June 25, 2:40 PM CST
Where
West Carroll County, 4 mi NW of Oak Grove
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
32.911, -91.429

Thunderstorm Wind, Concordia

When
June 25, 2:52 PM CST
Where
Concordia County, 1.82 mi SE of Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.450, -91.700

A few trees and large limbs down on power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119657, 119659.